Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 41, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 19, 2000, 12:58 PM EDT for Perry County, Kentucky. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 19, 2000, 12:58 PM EDT (16:58 UTC)
- Expired
- May 19, 2000, 2:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Perry County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 1:09 PM EDT | Hail 0.88 | Hazard, KY | Nickel size hail was reported by emergency management officials. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 369 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
558 WUUS53 KJKL 191659 SVRJKL KYC193-191800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 1258 PM EDT FRI MAY 19 2000 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL PERRY COUNTY IN SOUTHEAST KENTUCKY * UNTIL 200 PM EDT * AT 1258 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF HAZARD...OR ABOUT 6 MILES NORTH OF HYDEN...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HAZARD AT 110 PM EDT DIABLOCK AT 115 PM EDT VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. GREIF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:35 AM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 19, 10:35 AM EDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1035 AM EDT FRI MAY 19 2000 14Z SFC ANALYSIS SHOWS WEAK LOW PRESSURE OVER CENTRAL OHIO WITH A COLD FRONT DRAPED SOUTHWEST TO CENTRAL ARKANSAS. TO THE EAST THE BOUNDARY MEANDERS NORTH TO PITTSBURGH AND THEN BACK SOUTH TO ANOTHER WEAK LOW ON THE DELAWARE/MARYLAND PENINSULA. ON RADAR ISOLATED TO SCATTERED THUNDERSTORMS ARE RUNNING WELL AHEAD OF THE FRONT ACROSS NORTHERN KENTUCKY AND INTO WEST VIRGINIA. EXPECT THIS ACTIVITY TO INCREASE AS THE DAY WEARS ON AND THE FRONT PRESSES CLOSER. PLENTIFUL CLOUDS ARE KEEPING TEMPERATURES IN CHECK AT THE MOMENT...BUT A LULL FOLLOWING THIS FIRST WAVE MAY ALLOW MORE SUNSHINE ACROSS THE SOUTH NECESSITATING HIGHER HIGHS...WHILE ALSO INCREASING POTENTIAL FOR STRONG TO MARGINALLY SEVERE THUNDERSTORMS. THE LATEST FORECAST MODEL SOUNDINGS YIELD CAPES TO NEAR 3000 J/KG AND LIS TO MINUS 5 BY EVENING. WILL UPDATE THE FORECAST CLOSER TO NOON TO FINE TUNE THE AFTERNOON PRECIPITATION AND RAISE TEMPERATURES IF NECESSARY. .JKL...NONE. GREIF
In the hours before
Special weather statement, May 19, 7:22 AM EDT, 5 hours 36 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-192200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 722 AM EDT FRI MAY 19 2000 ...SLIGHT RISK OF SEVERE THUNDERSTORMS FOR EASTERN KENTUCKY... THE STORM PREDICTION CENTER INDICATES THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF EASTERN KENTUCKY THIS AFTERNOON AND EVENING. A SLOW MOVING COLD FRONT WILL APPROACH EASTERN KENTUCKY FROM THE NORTHWEST. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AHEAD OF THE FRONT TODAY. AS TEMPERATURES WARM DURING THE DAY...OUR ATMOSPHERE WILL BECOME MORE UNSTABLE AND SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING HAIL OR DAMAGING WIND. STAY ON TOP OF THE WEATHER SITUATION BY LISTENING TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR UPDATES. EMERGENCY MANAGERS AND SPOTTERS SHOULD REMAIN ALERT AND BE PREPARED FOR ACTIVATION. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 1:14 PM EDT | Severe Thunderstorm Warning | JKL | Knott | 61 min |
| May 19, 1:39 PM EDT | Severe Thunderstorm Warning | JKL | Letcher | 66 min |
| May 19, 1:46 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 59 min |
| May 19, 1:50 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Leslie | 55 min |
| May 19, 2:15 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Magoffin | 60 min |
| May 19, 2:34 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 56 min |
| May 19, 2:48 PM EDT | Severe Thunderstorm Warning | JKL | Bell, Harlan | 57 min |
| May 19, 2:53 PM EDT | Severe Thunderstorm Warning | JKL | Letcher, Pike | 67 min |
| May 19, 3:06 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 54 min |
| May 19, 3:48 PM EDT | Severe Thunderstorm Warning | JKL | Johnson | 27 min |
| May 19, 4:15 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 45 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.